Medications such as acetaminophen and ibuprofen have been available over the counter for some years now. They are commonly used to treat elevated temperatures and pain. They are quite safe at the recommended doses and at the recommended intervals. Acetaminophen is metabolized by the liver and large over-doses can result in severe liver damage and death. Ibuprofen is metabolized by the kidneys and large doses over time can cause kidney damage.
In recent years, studies have looked at how acetaminophen use may affect you in other ways. It has been common practice to recommend that infants receiving their vaccines that day be dosed beforehand with acetaminophen. One study looked at how this affected how immune the child was in the coming months to those vaccines. The infants who received acetaminophen on the day of their vaccines were LESS immune. It is believed that the acetaminophen dulled the infant's immune system's ability to make good protection. However, the study was done in Europe with a small number of infants.
In addition, a number of recent studies have showed there is a correlation between acetaminophen use and developing asthma. At least two possibilities explain this. One is that the effect the acetaminophen has on your immune system may in some way make the asthma more likely. The other possibility is that respiratory viruses that can aggravate your lungs lead to asthma. And since a common symptom of a respiratory virus is a fever, the treatment of the fever with acetaminophen happens more often with those kids and adults who develop asthma.
More research into how these medications affect us will happen. We all look forward to having more information on this topic. Stay tuned. And in the mean time, ask your physician and their staff about their recommendations for safely using these medications.